TUESDAY, Oct. 11 (HealthDay News) -- Sprycel (dasatinib), a drug administered to certain leukemia patients, may increase the rare but serious risk of pulmonary arterial hypertension (PAH), according to an Oct. 11 safety announcement from the U.S. Food and Drug Administration.
Since Sprycel's 2006 approval in the United States, 12 cases of PAH in the manufacturer's database have been confirmed, and they were most likely caused by the drug.
There were no fatalities in the reported cases, and some patients improved after discontinuing the drug. Nevertheless, patients on Sprycel who develop symptoms of PAH, which include shortness of breath, fatigue, and swelling of the ankles and legs, are being urged to contact their doctor immediately. Information about the risk of PAH has been added to the Warnings and Precautions section of the drug's label.
According to the FDA, "health care professionals should evaluate patients for signs and symptoms of underlying cardiopulmonary disease prior to starting Sprycel and also during treatment. If PAH is confirmed, Sprycel should be permanently discontinued."